Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Is low hemoglobin and changes in stomach acid caused due to Niaspan and Zantac?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3393 Questions
From recent tests, my hemoglobin is low (11.2) and my blood b-12 is high (1195). I have also been tested for sleep apena, but uars was the test result (oxygen level was low on several counts, but no stoppage of bresthing. Other tests have been negative for alpha-1, leukemia, and cornary embolism. For the last 9 years I have taken Niaspan 2000mg daily (MI 16 yrs ago) with no subsequent problems until about 5 months ago (lipids are perfect, but flushing has tremendously increased in frequency, duration, and intensity ). Additionally, in 2012 Aug I had a bleeding ulcer (from h-pylori, 3 pints of blood). I take Zantac 300mg daily. My question is this "could it not be true that the Niaspan and Zantac have change my stomach acid to the point of causing lessened absorption of b-12, which then caused anemia, which then caused low hemoglobin?
Posted Fri, 14 Feb 2014 in General Health
Answered by Dr. Raju A.T 5 hours later
Brief Answer: Less likely Detailed Answer: Hi, Thanks for your query. Vitamin B12 is absorbed in the later part of the small intestines but not in the stomach or duodenum to be interfered with the gastric acid disturbances. The only possibility is decreased production of intrinsic factor a protein secreted in the stomach. This is essential for absorption of Vitamin B12 in the later part of the small intestine. The bleeding ulcer and associated damage in the stomach could have damaged the layer of cells known to produce the Intrinsic factor. I would still consider this to occur very rarely. You may have to be investigated further to know the exact cause of vitamin and iron deficiency. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor